Flash Flood, Hampshire
- When
- June 23, 5:05 PM EST to 6:00 PM EST
- Where
- Hampshire County, South Hadley
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
An isolated severe thunderstorm produced dime sized hail in Springfield, and downed tree limbs and large branches in Holyoke and West Springfield. An estimated wind gust to 58 mph was reported at Westover Air Force Base in Chicopee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm produced dime sized hail in Springfield, and downed tree limbs and large branches in Holyoke and West Springfield. An estimated wind gust to 58 mph was reported at Westover Air Force Base in Chicopee. Earlier, the storm also dumped 2.25 inches of rain in 30 minutes, as reported by a trained spotter, resulting in one road being washed out in South Hadley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 310 PM EDT MON JUN 23 2003 .SHORT RANGE (TNGT AND TUE)... SOME CONVECTION MOVING S FROM NORTHERN NH ALONG WEAK FRONTAL BOUNDARY AND WEAK CONVERGENCE ZONE. THIS AREA OF PCPN PROGGED TO MOVE INTO SW NH ZONES LATER THIS EVENING. ANOTHER AREA OF CONCERN IS STRATUS DECK HOVERING OVER CC AND ISLANDS. FOR CONVECTION TONIGHT WILL BRING CHANCE INTO NH ZONES FOR THIS EVENING...AND BRING SLIGHT CHANCE INTO CT RVR VALLEY. EXPECT STRATUS DECK IN SE TO REMAIN OVERNIGHT. FOR TUE...THE BIG QUESTION...WILL THERE BE TSTMS IN THE AFTERNOON? ALL INDICES POINTING TOWARDS TSTM POTENTIAL BUT ATMOSPHERE DRY UNDER RISING HGTS THROUGH THE COLUMN. THE ONLY TRIGGER TUE AFTERNOON IS THE SFC FRONTAL BOUNDARY DRAPED ACROSS WESTERN MASS INTO SW NH. ATMOSPHERE SHOULD BE CAPPED ENOUGH TO INHIBIT ANY CONVECTION. WILL GO WITH DRY FCST IN THE ZONES...BUT IN THE GRIDDED DATABASE ONLY SLIGHT CHANCE TO APPREAR ACROSS WESTERN MASS AND SW NH. AVIATION...EXCEPT FOR CC...VFR CONDITIONS WITH IFR/LIFR FOR A TIME TUE MORNING DUE TO FOG FORMATION. ON THE CAPE AND ISLANDS... IFR/MVFR OVERNIGHT DUE TO STRATUS DECK...BUT TO IMPROVE TO VFR LATE MORNING. MARINE...QUIET ON THE COASTAL WATERS THEREFORE NO HEADLINES. .MED RANGE (TUE NGT-THU NGT)... CLOSED OFSHR LO REMAINS STATIONARY THRU THIS TIME...WHILE UPR RDG BUILDS NEWD FM TX THRU THE OH VLLY INTO NE. MLVL RDG DRIFTS SEWD...WHICH BEGINS CIRC HEAT FM PLAINS NEWD INTO NE WITH H85 TEMPS UP TO +18C WED AND NR +20C THU. SO AWAY FM SHORE...SFC TEMPS WL SOAR INTO THE 90S WED AND THU. REGARDING RW/TSTM POTENTIAL...WITH LRG AMPLITUDE RDG AND ASSOCIATED SUBSIDENCE IN PLACE...NOT EXPECTING MUCH IF ANY RW/TSTM ACTIVITY THRU THIS PD. DESPITE ETA FCSTG A WK SFC TROF JUST W OF FA WED... THINKING THERE WL BE ENOUGH RDGG ALFT TO CAP ANY RW/TSTM POTENTIAL. THUS...WL REMOVE CHC POPS FM FCST. .LONG RANGE (FRI-MON)... UNFORTUNATELY THE RISK OF ANOTHER WET WKND MAY BE IN THE CARDS...AS ALL XTNDD MDLS TRAVERSE LRG AMPLITUDE WRN US TROF EWD TO MS VLLY BY FRI. MDLS SUGGEST SFC CDFNT MAY GET HUNG-UP ALNG ERN SEABOARD SAT-SUN...AS UPR FLO PARALLELS FNT...ALNG WITH PSSBL SFC WV DVLPMNT. IN FACT...6/22 12Z ECMWF HAS UPR TROF BECMG NEG TILTED SAT-SUN...WITH LOTS OF GULF AND ATLC MSTR FEEDING INTO SYSTEM. THUS...COULD BE ANOTHER HVY RN EVENT HERE THIS WKND. CURRNET FCST ALREADY CALLS FOR RWS AND TSTMS SAT-SUN...SO LITTLE IF ANY CHANGE EXPECTED HERE. APPEARS TROF EXITS RGN JUST IN TIME FOR THE NEW WORK WK. REGARDING FRI...WITH ALL MDLS (INCLUDING 12Z GFS) CENTERING UPR TROF OVR MS VLLY 12Z FRI...SHOULD BE ENOUGH RDGG OVR FA FRI TO KP RGN DRY THRU DAYLIGHT HRS. SO WL REMOVE MENTION OF RWS/TSTMS FM FRI DAY FCST. HWR...WL INSERT CHC OF RWS/TSTMS FRI NGT AS UPR TROF AND ASSOCIATED SFC FNT APPROACH THE RGN. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NO HEADLINES. SHORT RANGE...KAB LONGER RANGE...NOCERA
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 454 PM EDT MON JUN 23 2003 .DAY ONE...THIS EVENING/TONIGHT SCATTERED THUNDERSTORMS THIS EVENING ACROSS WESTERN PORTIONS OF MASSACHUSETTS AND CONNECTICUT...INCLUDING SOUTHWEST NEW HAMPSHIRE WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. ONE OR TWO STORMS MAY PRODUCE SEVERE WEATHER. THUNDERSTORMS WILL DISSIPATE SHORTLY AFTER SUNSET. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .DAYS TWO THROUGH SEVEN... NO SIGNIFICANT WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY... ALTHOUGH INCREASING HEAT AND HUMIDITY ARE EXPECTED THESE DAYS. THE NEXT CHANCE OF STRONG THUNDERSTORMS MAY COME LATER FRIDAY AND FRIDAY EVENING...AS A COLD FRONT APPROACHES THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ACROSS SOUTHWEST NEW HAMPSHIRE...WESTERN PORTIONS OF MASSACHUSETTS AND CONNECTICUT SHOULD BE ON THE LOOK OUT THIS EVENING FOR A FEW THUNDERSTORMS POSSIBLY PRODUCING SEVERE WEATHER. PLEASE RELY ALL REPORTS TO THE NWS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . NOCERA
CTZ002-MAZ002>004-008>011-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 524 PM EDT MON JUN 23 2003 AT 516 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED GROUPS OF SHOWERS AND THUNDERSTORMS MOVING SOUTHWARD THROUGH WESTERN MASSACHUSETTS INTO FAR NORTH CENTRAL AND NORTHWEST CONNECTICUT. A COUPLE OF THE STORMS WILL PRODUCE A SHORT 20 MINUTE PERIOD OF INTENSE RAIN AND POSSIBLY SMALL HAIL OR A NORTH WIND GUST TO 35 MPH. MOST OF THE STORMS WERE ALONG THE EAST SLOPES OF THE BERKSHIRES ONTO THE EAST SLOPES OF THE LITCHFIELD HILLS...WITH ANOTHER GROUP MOVING FROM FRANKLIN COUNTY AND FAR WESTERN WORCESTER COUNTY MASSACHUSETTS...HEADING FOR SPRINGFIELD JUST BEFORE 6 PM AND THEN THE HARTFORD AREA AROUND 630 PM. DRAG
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360130, 5360132, 5360131.